Wildfire, Lubbock
- When
- March 1, 1:00 PM CST to 2:00 PM CST
- Where
- Lubbock forecast zone
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Early on the afternoon of the first, unseasonably warm, dry and breezy conditions aided in the rapid spread of a wildfire a few miles west of the Lubbock International Airport. The wildfire grew to consume at least two uninhabited structures and the smoke plume became so thick that it resulted in a temporary closure of Interstate 27.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Early on the afternoon of the first, unseasonably warm, dry and breezy conditions aided in the rapid spread of a wildfire a few miles west of the Lubbock International Airport. The wildfire grew to consume at least two uninhabited structures and the smoke plume became so thick that it resulted in a temporary closure of Interstate 27.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 1, 11:57 AM CST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1157 AM CST SAT MAR 1 2014 .UPDATE... 18Z AVIATION DISCUSSION IS BELOW. QUICK UPDATE TO BOOST MAX TEMPS 3-5 DEGREES ACROSS OUR WESTERN ZONES WHILE COOLING VALUES OFF A BIT IN OUR NERN ZONES. AT 1730Z...THE STATIONARY FRONT WAS BEGINNING TO MOBILIZE NORTHEASTWARD AHEAD OF DEEP MIXING ON GUSTY SOUTHWEST WINDS. SEVERAL WEST TX MESONETS ACROSS THE WESTERN SOUTH PLAINS WERE ALREADY CLOSING IN ON THE PREVIOUS FCST HIGHS...SO THESE VALUES HAVE BEEN ADJUSTED IN KIND. FARTHER NORTHEAST...STUBBORN STRATUS IN THE EASTERN TX PANHANDLE ON MOIST ELY WINDS SHOULD CONTINUE ERODING SLOWLY NEWD...BUT SURFACE WINDS HERE WILL FAIL TO VEER SOUTHWEST THANKS TO THE FRONT FALLING SHORT OF THE AREA...SO HIGHS WILL BE SOME 25-30 DEGREES COOLER THAN ON THE CAPROCK. NO OTHER UPDATES AT THE MOMENT. && .AVIATION... LIFR CONDS AT CDS SHOULD FLIP OVER TO VFR AROUND 20Z AS STRATUS CONTINUES MIXING NORTHEASTWARD...HOWEVER IFR CONDS ARE LIKELY TO RESUME EARLY THIS EVENING AS THIS LOW CLOUD DECK MARCHES SOUTHWEST. LIGHT SOUTH WINDS AT LBB WILL SOON TURN GUSTY FROM THE SW BETWEEN 15 AND 25 KNOTS. EDGED UP COLD FROPA HERE TO 01Z-02Z BEFORE ADDING IFR CIGS BY MIDNIGHT. BY VERY LATE IN THIS TAF CYCLE...LIGHT WINTRY PRECIP IS EXPECTED TO THREATEN AREAS NEAR LBB...BUT OPTED TO KEEP MENTION OUT FOR NOW AS THIS THREAT IS STILL TOO DISTANT AND SUBJECT TO CHANGE. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 78 36 36 15 47 / 0 30 40 10 0 TULIA 75 26 30 13 40 / 0 20 30 10 0 PLAINVIEW 78 29 33 13 41 / 0 10 30 10 0 LEVELLAND 83 39 50 17 45 / 0 10 30 10 0 LUBBOCK 82 36 44 16 42 / 0 10 30 10 0 DENVER CITY 80 40 58 19 46 / 0 10 30 0 0 BROWNFIELD 83 39 53 17 44 / 0 10 30 10 0 CHILDRESS 56 24 26 11 32 / 0 20 30 0 0 SPUR 80 28 32 14 36 / 0 10 30 10 0 ASPERMONT 81 28 30 13 36 / 0 20 30 10 0 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING ZONES: TXZ027-033-034-039-040. && 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 503 AM CST SAT MAR 1 2014 TXZ021>044-021115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 503 AM CST SAT MAR 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NON-PRECIPITATION AREAS OF FOG...LOCALLY DENSE...MAY BE POSSIBLE ACROSS THE SOUTHEASTERN TEXAS PANHANDLE AND ROLLING PLAINS EARLY THIS MORNING. FIRE WEATHER STRONG WINDS COMBINED WITH VERY DRY AIR WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS FOR THE SOUTHWESTERN SOUTH PLAINS. A RED FLAG WARNING IS IN EFFECT FOR THE SOUTHWESTERN SOUTH PLAINS. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE FOR ALL OTHER AREAS ON THE CAPROCK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A MIX OF OF LIGHT WINTRY PRECIPITATION IS POSSIBLE SUNDAY MAINLY FROM THE EXTREME SOUTHERN PANHANDLE THROUGH THE EASTERN SOUTH PLAINS INTO THE NORTHERN ROLLING PLAINS. LIGHT ACCUMULATIONS ARE POSSIBLE.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 492826.